Alert archive / Massachusetts / River Flood Warnings in 2023

River Flood Warning 35, NWS Boston/Norton, MA

September 20, 2023Essex County, Massachusetts

NWS Boston/Norton, MA issued this river flood warning at Sep 20, 2023, 2:45 PM EDT for Essex County, Massachusetts. It took effect at Sep 20, 2023, 4:10 PM EDT. It was in force for 22 hr.

The area

The outline as issued.

The facts

Issued
Sep 20, 2023, 2:45 PM EDT (18:45 UTC)
In effect from
Sep 20, 2023, 4:10 PM EDT
Expired
Sep 21, 2023, 2:00 PM EDT
In force
22 hr
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
Minor

County Essex County, MA

The radar

The Boston radar (KBOX), 78 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Shawsheen River at Andover (ANDM3).

Action stage
28 ft
Minor stage
29 ft
Moderate stage
32 ft
Major stage
35 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01100627, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

178 
WGUS41 KBOX 201845
FLWBOX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Boston/Norton MA
245 PM EDT Wed Sep 20 2023

...The National Weather Service in Boston/Norton MA has issued a 
Flood Warning for the following rivers in Massachusetts...

  Shawsheen River At Andover affecting Essex County.



For the Shawsheen River...including Wilmington, Andover...Minor 
flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued late tonight at 245 AM EDT.

&&

MAC009-210645-
/O.NEW.KBOX.FL.W.0035.230920T2010Z-230921T1800Z/
/ANDM3.1.ER.230920T2010Z.230921T0000Z.230921T1200Z.UU/
245 PM EDT Wed Sep 20 2023

...FLOOD WARNING IN EFFECT UNTIL EARLY TOMORROW AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...Shawsheen River at Andover.

* WHEN...Until early tomorrow afternoon.

* IMPACTS...At 29.0 feet, Floodwaters encroach on very lowest lying 
  business parking lots off of Route 114 in Lawrence and North 
  Andover that are adjacent to the Shawsheen River.

* ADDITIONAL DETAILS...
  - At 1:30 PM EDT Wednesday the stage was 28.9 feet.
  - Bankfull stage is 29.0 feet.
  - Forecast...The river is expected to rise above flood stage
    late this afternoon to a crest of 29.2 feet this evening. It
    will then fall below flood stage tomorrow morning.
  - Flood stage is 29.0 feet.
  - Flood History...This crest compares to a previous crest of
    29.2 feet on 09/04/2021.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4264 7121 4270 7117 4271 7109 4261 7116


$$

Belk

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this river flood warning went out at Sep 20, 1:05 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 20, 1:05 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
105 PM EDT Wed Sep 20 2023

.SYNOPSIS...
A wonderful stretch of fall weather continues into Friday with high
pressure providing warm days and cool nights. Rain likely returns to
the region this weekend, but lots of uncertainty on rainfall amounts
and duration. A drying trend is likely early next week with
temperatures at or slightly cooler than normal.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1 PM Update...

See updated aviation discussion.

10 AM Update...

Temps are recovering quickly across the region into the mid to
upper 60s already, otherwise the forecast remains on track.

7 AM update...

Cool morning in progress with temps in the 50s regionwide,
except a few upper 40s across CT and western MA. Plenty of
sunshine thru some high thin wispy cirrus clouds will warm temps
this afternoon to 70-75. Very pleasant with dew pts from the
upper 40s to the mid 50s, along with a modest west breeze.
Previous forecast captures these details nicely, therefore no
changes planned. Earlier discussion below.

----------------------------------------------------------------

High pres over the eastern GT Lakes will be in control of our
weather today with sunshine and light W/NW winds. Area of high
clouds moving across central NY and PA are assocd with a weak
mid level shortwave. This shortwave races across SNE this
morning with a brief period of high clouds, otherwise full
sunshine today. Not much change in low level temps so expect
seasonable highs in the low/mid 70s today, cooler higher
terrain. A dry airmass in place with PWATs dropping below 0.5"
which will result in dewpoints mid 40s to lower 50s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Tonight...

High pres remains just west of New Eng tonight with clear skies and
light winds supporting excellent radiational cooling. Lows will drop
into the 40s across much of SNE, except low/mid 50s near the
immediate coast.

Thursday...

More of the same as the high pres builds over New Eng. Persistence
forecast is the rule with sunshine and light winds turning more
northerly. Highs 70-75, cooler higher terrain and along east coastal
MA where local sea-breezes expected to develop.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Highlights:

* Beautiful stretch of fall weather through Friday, with warm days,
  cool nights and comfortable humidity

* Rain likely this weekend, but uncertainty on a glancing blow or
  another heavy rainfall event

Details...

The large scale pattern this period will feature a Rex block, with a
negative height anomaly over the southeast states accompanied by a
possible subtropical low, while a high amplitude ridge develops over
south-central Canada. Ridging will persist into Friday across New
England, continuing our stretch of pleasant, dry fall weather. The
fall airmass will support cool nights (lows 45-55) and mild days
with highs in the low 70s.  A very nice day with plenty of sunshine
and light winds as 1030 mb high just east of New England.

A more challenging forecast for the weekend, as a closed low off the
southeast coast with tropical moisture will be streaming up the
eastern seaboard and on the western side of the subtropical ridge
offshore. Lots of model spread among deterministic and ensembles on
how far north this moisture tracks. 00z GFS appears to be displaying
its fast/progressive bias with rain moving into the region Fri
night. Remainder of the guidance is slower with rain overspreading
the region late Sat AM or afternoon. Bulk of the guidance suggesting
Saturday the wetter of the two weekend days, with a stronger frontal
wave Saturday followed by a weaker wave Sunday. 00z GFS and UKMET
very wet Saturday with 1-2+ inches of rain possible, which is
reasonable given tropical moisture and strong frontal forcing (up to
55 kt 925 mb jet).  Meanwhile, the 00z ECMWF has trended farther
north but keeps heaviest rain over southeast MA and offshore.
Although CMC & GFS ensembles support a wetter/heavier solution with
high probs for 1-2" of rainfall and even low probs of 3-4"! If these
trends continue we will have to begin messaging at least poor
drainage/urban flooding possible Saturday. As for rivers and
streams, the recent stretch of dry weather (Tue/Wed/Thu/Fri) will
help give rivers and streams sometime to recede and build in some
capacity before this next potential rain event.

Early next week, ensembles suggest confluent flow and decreasing
PWATs, supporting a trend towards drier weather. Low level NE flow
likely supports temps at or slightly cooler than normal.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Rest of Today: High Confidence

VFR with NW winds at 5-10 knots occasionally gusting 15 knots

Tonight: High Confidence

VFR with light NW winds becoming more northerly towards day
break

Tomorrow: High Confidence

VFR with light northerly winds becoming easterly in the
afternoon. Sea breeze develop along coastal areas.

Tomorrow night: High Confidence

VFR with light east winds.

KBOS TAF...High confidence in TAF. VFR with NW winds this
afternoon at 10 knots occasionally gusting to 15 knots. Light
northerly winds overnight. VFR again tomorrow with a sea breeze
developing around 15z

KBDL TAF...High confidence in TAF. VFR with light northerly
winds for the TAF period.

Outlook /Thursday Night through Sunday/...

Friday: VFR.

Friday Night: VFR. Breezy.

Saturday: Mainly VFR, with local MVFR possible. Breezy. Chance
SHRA.

Saturday Night: Mainly VFR, with local IFR possible. Breezy.
Chance SHRA.

Sunday: Mainly VFR, with local MVFR possible. Breezy. Chance
SHRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Light wind conditions through Thu. W/NW winds today turn N late
tonight into Thu with speeds 15 kt or less. Winds become locally
onshore over nearshore waters Thu afternoon as sea-breezes develop.
Marginal 5 ft seas early this morning will subside to around 3 ft
today. Seas increase late tonight and Thu assocd with long period
SE swell from distant Hurricane Nigel. SCAs may be needed.

Outlook /Thursday Night through Sunday/...

Thursday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Friday through Friday Night: Winds less than 25 kt.

Saturday: Low risk for Small Craft Advisory winds with local
gusts up to 30 kt. Local rough seas. Chance of rain showers.

Saturday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Areas of rough seas. Chance of rain
showers. Local visibility 1 to 3 nm.

Sunday: Moderate risk for Small Craft Advisory winds with gusts
up to 25 kt. Areas of rough seas. Chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...KJC/Nocera
NEAR TERM...KJC/Nocera/KP
SHORT TERM...KJC
LONG TERM...Nocera
AVIATION...KJC/Nocera/KP
MARINE...KJC/Nocera

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 3:44 PM EDTHigh Surf AdvisoryBOXBarnstable, Bristol, Dukes, Nantucket27 hr
Sep 20, 3:45 PM EDTSmall Craft AdvisoryBOX34 hr

Nearby

River Flood Warnings in Massachusetts, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.